Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 36, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at Aug 13, 2017, 3:18 AM CDT for Grayson County, Texas. It was in force for 5 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2017, 3:18 AM CDT (08:18 UTC)
- Expired
- Aug 13, 2017, 8:15 AM CDT
- In force
- 5 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Grayson County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 144 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 4:28 AM CDT | FLASH FLOOD | Pottsboro, TX | FLOODING REPORTED ON HIGHWAY 289 IN THE POTTSBORO AREA. SOME LOW WATER CROSSINGS ALSO ARE FLOODED IN SHERMAN. |
| Aug 13, 5:12 AM CDT | FLASH FLOOD | Sherman, TX | DELAYED REPORT: MULTIPLE WATER RESCUES THROUGHOUT SHERMAN. WATER IN HOMES, GOVT CENTERS AND BUSINESSES. |
| Aug 13, 5:41 AM CDT | FLASH FLOOD | Sherman, TX | POST OAK CREEK WAS 5 FEET OUT OF ITS BANKS BETWEEN W. LAMAR ST. AND W. CENTER ST. IN SHERMAN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 70 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 8.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1231 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 9.0
The text
As transmitted.
278
WGUS54 KFWD 130818
FFWFWD
TXC181-131115-
/O.NEW.KFWD.FF.W.0036.170813T0818Z-170813T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
318 AM CDT SUN AUG 13 2017
The National Weather Service in Fort Worth has issued a
* Flash Flood Warning for...
Grayson County in north central Texas...
* Until 615 AM CDT.
* At 317 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. This rainfall will lead to excessive water runoff
and cause flash flooding. Low-lying areas are most vulnerable to
rapidly rising water. Some low-water crossings may flood and
become impassable.
* Some locations that will experience flooding include...
Sherman, Denison, Whitesboro, Howe, Pottsboro, Collinsville,
Whitewright, Bells, Tom Bean, Knollwood, Dorchester, Eisenhower
State Park, southeastern Lake Texoma, Southmayd, Sadler and Luella.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3383 9677 3382 9676 3383 9671 3382 9653
3377 9650 3378 9643 3373 9638 3345 9639
3353 9694 3384 9694
$$
JLDunn2 follow-up statements
405
WGUS74 KFWD 130928
FFSFWD
Flash Flood Statement
National Weather Service Fort Worth TX
428 AM CDT SUN AUG 13 2017
TXC181-131115-
/O.CON.KFWD.FF.W.0036.000000T0000Z-170813T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grayson TX-
428 AM CDT SUN AUG 13 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR
GRAYSON COUNTY...
At 426 AM CDT, local law enforcement reported flooding problems due
to heavy rain in the Pottsboro and Sherman areas. Other areas around
Grayson County are also likely experiencing flooding problems
including water over roadways. Up to five inches of rain have
already fallen in some parts of the county. This rainfall will lead
to excessive water runoff and cause flash flooding. Low-lying areas
are most vulnerable to rapidly rising water. Some low-water
crossings may flood and become impassable.
Some locations that will experience flooding include...
Sherman, Denison, Whitesboro, Howe, Pottsboro, Collinsville,
Whitewright, Bells, Tom Bean, Knollwood, Dorchester, Eisenhower State
Park, southeastern Lake Texoma, Southmayd, Sadler and Luella.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3383 9677 3382 9676 3383 9671 3382 9653
3377 9650 3378 9643 3373 9638 3345 9639
3353 9694 3384 9694
$$
JLDunn544
WGUS54 KFWD 131051
FFWFWD
TXC181-131315-
/O.EXT.KFWD.FF.W.0036.000000T0000Z-170813T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
551 AM CDT SUN AUG 13 2017
The National Weather Service in Fort Worth has extended the
* Flash Flood Warning for...
Grayson County in north central Texas...
* Until 815 AM CDT.
* At 547 AM CDT, emergency management officials reported flooding
was occurring across many parts of Grayson County. Several roads
are covered in water and creeks and streams are also out of their
banks and flooding nearby areas. Post Oak Creek in Sherman is
already several feet outside of its banks in some areas of the
city. Over six inches of rain has fallen in parts of the county.
Flash flooding is continuing and residents are urged to avoid
flooded areas and heed any evacuation notices! Do not drive across
flooded roads!
* Some locations that will experience flooding include...
Sherman, Denison, Whitesboro, Howe, Pottsboro, Collinsville,
Whitewright, Bells, Tom Bean, Knollwood, Dorchester, Eisenhower
State Park, southeastern Lake Texoma, Southmayd, Sadler and Luella.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
This is a dangerous and possibly life threatening situation.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses,
country roads, farmland, and other low lying spots.
&&
LAT...LON 3383 9677 3382 9676 3383 9671 3382 9653
3377 9650 3378 9643 3373 9638 3345 9639
3353 9694 3384 9694
$$
JLDunnWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 12:01 AM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 13, 12:01 AM CDT, 3 hours 17 minutes before
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 1201 AM CDT Sun Aug 13 2017 .AVIATION... A weak frontal boundary was located just south of the I-20/I-30 corridors at 0450z. We expect scattered to numerous showers and thunderstorms to continue through the overnight hours as a low level jet continues to feed moisture into the region. Have kept VCTS with a TEMPO TSRA through 09z. Additional showers are likely during the 09-15z period along with possibly some MVFR ceilings. As an upper level disturbance moves to our east, we should see a break in showers/thunderstorms mid morning /15z/ through mid afternoon /21z/. With the peak of daytime heating, scattered thunderstorms will likely develop across the region mid to late afternoon. Have placed VCTS in the Metroplex TAFs for the 21z-01z period. For KACT: Mostly VFR conditions are expected through 06z Monday. Most of the showers and thunderstorms are expected to remain to the north through the forecast period. A few showers are possible 09-15z, so have included a VCSH. Cannot completely rule out some isolated thunderstorms Sunday afternoon, but the chances are too low to include in the KACT TAF at this time. South to southeast winds 6 to 9 knots will prevail through 06z Monday. 58 && .SHORT TERM... /Issued 307 PM CDT Sat Aug 12 2017/ Potential severe weather and flash flooding continue to be the highlights of the forecast through the next 12-18 hours. Scattered showers and thunderstorms have developed across North Texas this afternoon in vicinity of a stalled front near HWY 380 with aid from an upstream shortwave. Temperatures have climbed into the mid and upper 90s south of the front, which when combined with dewpoints in the low 70s, have yielded strong surface-based instability of 2000-3000 J/kg. Deep layer shear is also on the increase as a mid-level speed max associated with the approaching shortwave becomes positioned along the Red River. The 40 kts of shear in place will be supportive of supercell storm structures, and much of the ongoing activity has already displayed weakly rotating updrafts. These initial storms pose a severe downburst potential given DCAPE values over 1200 J/kg. If a more robust supercell can get going immediately along the front, it would also have the potential for a brief tornado spin-up given the locally enhanced helicity in vicinity of the boundary. Even though lapse rates aren't incredibly steep, a rotating storm would also have the ability to produce some severe hail. Later this evening, some of these more isolated storms should grow upscale and move across North Texas in the form of a complex or two. A damaging straight- line wind threat will exist if this scenario comes to fruition. Tonight and through the overnight hours, the concern will shift from severe weather to the flash flooding potential. It appears as through the front will remain in North Texas overnight rather than lifting north toward Oklahoma. The front will serve as a focus for training thunderstorms that will be continuously generated via ascent from both the strong upstream shortwave in conjunction with low-level convergence and warm advection at the nose of an intensifying low-level jet. A Flash Flood Watch remains in effect for our far northeastern areas, but depending on trends, we may need to expand it southwestward toward the DFW area if a southward trend in the front's position continues. Wouldn't be surprised to see an isolated rainfall total of 5+ inches somewhere in northeast Texas by Sunday morning. All guidance has been persistently targeting areas from Gainesville to Paris to Greenville for the epicenter of heaviest rainfall where the flash flood potential is the highest tonight. If outflow was to force the front farther south, then the heavy rain axis would follow. There is still uncertainty regarding how far south activity may reach overnight or early Sunday morning. It's possible that eventually an outflow boundary could move southward into Central Texas toward the Waco area leading to some scattered showers or thunderstorms early Sunday morning. Severe weather or flash flooding is not expected in Central Texas through this time frame as all activity is expected to be on a downward trend. -Stalley && .LONG TERM... /Issued 307 PM CDT Sat Aug 12 2017/ /Sunday through Saturday/ Complex of showers and thunderstorms should be ongoing during the start of Sunday, although the most intense heavy rainfall will likely have shifted farther to the east into the Arklatex. We'll maintain some high PoPs across our northeast counties during this time as strong low level warm advection will continue and we'll still be dealing with the remnant frontal boundary. As the main forcing for ascent from the shortwave passes off to the east, we may see a southward push to the frontal boundary through early afternoon. There will likely be a period of subsidence in the wake of morning convection and on the back side of the departing shortwave trough, which will likely suppress additional convection into the afternoon hours. By late afternoon, there may be sufficient convergence along the boundary for isolated to scattered showers and thunderstorms, mainly from the Metroplex southward into the Waco area. By Sunday night, continued strong low level warm advection will persist and be strongest west of I-35. Despite a lack of any significant shortwave, scattered showers and perhaps a few thunderstorms are expected to develop in the warm advection regime mainly across our western counties into the Red River region. Most of the precipitation should come to and end during the day on Monday. As upper ridging noses into the region from the east on Tuesday, we should see mostly precipitation free conditions through the end of the week across North and Central Texas. The only exception may be across our western counties where continued troughing over the western U.S. could lead to some scattered showers/storms approaching the area during the late evening hours each evening through the end of the week. We'll keep PoPs at 10% for now given the uncertainty in this scenario. Otherwise, it will remain hot and humid with highs in the upper 90s and heat indices near 105 each afternoon. Dunn && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 74 93 78 95 79 / 70 40 20 20 5 Waco 77 98 78 98 78 / 30 20 10 10 5 Paris 71 84 73 89 75 / 90 70 40 20 10 Denton 72 92 77 94 77 / 70 30 20 20 10 McKinney 74 90 76 93 77 / 90 50 20 20 10 Dallas 74 93 79 95 80 / 70 40 20 20 5 Terrell 75 91 76 94 77 / 60 50 20 20 5 Corsicana 76 94 77 95 77 / 40 40 10 10 5 Temple 76 99 77 99 76 / 10 10 10 5 5 Mineral Wells 72 94 76 96 76 / 50 30 20 20 10 && .FWD WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT Sunday for TXZ092>095-105>107. && 58
Hazardous weather outlook, Aug 12, 9:51 PM CDT, 5 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 951 PM CDT Sat Aug 12 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-140300- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 951 PM CDT Sat Aug 12 2017 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Scattered to numerous thunderstorms are expected mainly along and north of the I-20 corridor. In addition to frequent cloud to ground lightning and gusty winds, locally heavy rainfall could lead to flooding problems. A Flash Flood Watch is in effect for parts of North and Northeast Texas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorm chances will continue Sunday through Tuesday, mainly north of a line from Comanche to Palestine. The better rain chances will continue to be north of Interstate 20. Coverage of storms will be isolated to scattered and severe weather is not expected. Heat index values of 100 to 108 degrees will be common each afternoon through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time but timely reports of flash flooding will be appreciated.
In the hours before
Special weather statement, Aug 12, 9:27 PM CDT, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
927 PM CDT SAT AUG 12 2017
TXZ093-130315-
Grayson TX-
927 PM CDT SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR GRAYSON COUNTY UNTIL 1015 PM
CDT...
At 926 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sherman, moving east at 20 mph.
Pea sized hail and winds of up to 40 mph will be possible with this
storm.
Locations impacted include...
Sherman, Denison, Van Alstyne, Howe, Pottsboro, Whitewright, Gunter,
Bells, Tom Bean, Knollwood, Dorchester, Eisenhower State Park,
southeastern Lake Texoma, Southmayd and Luella.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to minor flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3389 9663 3390 9659 3388 9659 3385 9663
3384 9662 3382 9658 3382 9653 3377 9650
3378 9643 3371 9638 3340 9639 3341 9684
3387 9681 3382 9676 3383 9671 3384 9669
3392 9667
TIME...MOT...LOC 0226Z 272DEG 19KT 3365 9664
24-BainSpecial weather statement, Aug 12, 9:54 PM CDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
954 PM CDT SAT AUG 12 2017
TXZ104-119-120-130345-
Collin TX-Rockwall TX-Dallas TX-
954 PM CDT SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROCKWALL...SOUTH CENTRAL
COLLIN AND NORTHEASTERN DALLAS COUNTIES UNTIL 1045 PM CDT...
At 953 PM CDT, Doppler radar was tracking a strong thunderstorm over
University Park, moving east at 30 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Dallas, Plano, Garland, Mesquite, Carrollton, Richardson, Rowlett,
Wylie, Rockwall, Farmers Branch, University Park, Sachse, Addison,
Highland Park, Murphy, Heath, Fate, Lucas, Sunnyvale and Parker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to flooding of poor drainage and low-lying areas. Do not drive your
vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3315 9647 3281 9636 3281 9652 3279 9652
3277 9684 3295 9690
TIME...MOT...LOC 0253Z 254DEG 28KT 3289 9678
24-BainLocal storm report, Aug 12, 10:28 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1028 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG BLUE RIDGE 33.30N 96.40W
08/12/2017 COLLIN TX PUBLIC
DELAYED REPORT. METAL ROOF OFF A DETACHED WOOD FRAMED
GARAGE/WORKSHOPThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:03 PM CDT | Severe Thunderstorm Warning | FWD | Van Zandt | 57 min |
| Aug 12, 7:18 PM CDT | Tornado Warning | FWD | Van Zandt | 42 min |
| Aug 12, 7:39 PM CDT | River Flood Warning | FWD | Hunt | 62 hr |
| Aug 12, 8:02 PM CDT | Special Weather Statement | FWD | Henderson | 43 min |
| Aug 12, 8:22 PM CDT | Special Weather Statement | FWD | Tarrant | 53 min |
| Aug 12, 8:33 PM CDT | Special Weather Statement | FWD | Parker | 57 min |
| Aug 12, 8:35 PM CDT | Special Weather Statement | FWD | Grayson | 25 min |
| Aug 12, 8:45 PM CDT | Severe Thunderstorm Warning | FWD | Cooke, Grayson | 40 min |
| Aug 12, 9:10 PM CDT | Special Weather Statement | FWD | Dallas | 50 min |
| Aug 12, 9:12 PM CDT | Areal Flood Advisory | FWD | Henderson | 2 hr |
| Aug 12, 9:27 PM CDT | Special Weather Statement | FWD | Grayson | 48 min |
| Aug 12, 9:33 PM CDT | Areal Flood Advisory | FWD | Grayson | 117 min |
| Aug 12, 9:54 PM CDT | Special Weather Statement | FWD | Rockwall | 51 min |
| Aug 12, 10:11 PM CDT | Areal Flood Advisory | FWD | Collin, Dallas | 2 hr |
| Aug 12, 10:39 PM CDT | Areal Flood Advisory | FWD | Collin, Fannin, Hunt | 3 hr |
| Aug 12, 11:17 PM CDT | Areal Flood Advisory | FWD | Fannin, Hunt | 3 hr |
| Aug 13, 12:01 AM CDT | Areal Flood Advisory | FWD | Collin, Dallas, Denton | 3 hr |
| Aug 13, 2:12 AM CDT | Areal Flood Advisory | FWD | Delta, Hopkins | 3 hr |
| Aug 13, 2:44 AM CDT | Areal Flood Advisory | FWD | Fannin, Grayson | 2 hr |
| Aug 13, 3:25 AM CDT | Flash Flood Warning | FWD | Fannin | 3 hr |
| Aug 13, 3:33 AM CDT | Flash Flood Warning | FWD | Hopkins | 4 hr |
| Aug 13, 4:45 AM CDT | Areal Flood Advisory | FWD | Delta, Hopkins, Hunt | 2 hr |
| Aug 13, 6:29 AM CDT | Flash Flood Warning | FWD | Delta, Fannin, Hopkins, Hunt | 4 hr |
| Aug 13, 7:04 AM CDT | River Flood Warning | FWD | Hunt, Rockwall | 33 hr |
| Aug 13, 7:37 AM CDT | Areal Flood Advisory | FWD | Rains, Van Zandt | 113 min |
| Aug 13, 7:43 AM CDT | River Flood Warning | FWD | Delta, Lamar | 18 hr |
| Aug 13, 7:43 AM CDT | River Flood Warning | FWD | Delta, Hopkins | 30 hr |
| Aug 13, 8:18 AM CDT | Areal Flood Warning | FWD | Grayson | 3 hr |
| Aug 13, 6:57 PM CDT | River Flood Warning | FWD | Collin | 15 hr |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.